Alert archive / Ohio / River Flood Warnings in 2019

River Flood Warning 9, NWS Wilmington, OH

February 6, 2019Adams County, Ohio

NWS Wilmington, OH issued this river flood warning at Feb 6, 2019, 12:26 PM EST for Adams County, Ohio. It took effect at Feb 6, 2019, 4:41 PM EST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Feb 6, 2019, 12:26 PM EST (17:26 UTC)
In effect from
Feb 6, 2019, 4:41 PM EST
Expired
Feb 7, 2019, 11:48 AM EST
In force
19 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
Minor

County Adams County, OH

The radar

The Cincinnati radar (KILN), 71 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Ohio Brush Creek near West Union (WUNO1).

Action stage
11 ft
Minor stage
16 ft
Moderate stage
24 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03237500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this river flood warning went out at Feb 6, 9:43 AM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Feb 6, 9:43 AM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
943 AM EST Wed Feb 6 2019

.SYNOPSIS...
A front will oscillate across the area as waves of low pressure
move along it from today into Thursday night. This will bring
an extended wet period to the region. In the wake of the final
low, high pressure will build in with colder and drier
conditions for the end of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Mid morning update analysis shows continued areas of moderate
to occasionally heavy pockets of rain traversing the ILN FA,
with widespread reports of 1 to 1.5 inches of rain already --
particularly from east central Indiana through south-central
Ohio. This rain undoubtedly has caused ponding of water in low
lying and flood prone areas and rises on area waterways/streams,
but have yet to see any reports of more significant issues
other than typical standing water in low lying areas. However,
another heavier pocket of rain is pushing through the Tri-State
area as of this writing, with hourly rates up to 0.5 inches per
hour with this batch alone. The good news -- at least in the
near term period -- is that hi res data remains in fairly good
agreement showing a fairly progressive back edge to the rain
moving west to east through the ILN FA through the early
afternoon hours -- giving the region at least a brief period of
little to no rain later this afternoon through the evening
hours. Although this will likely do little to alleviate any
standing water or rises on area waterways, it will be at least a
welcome respite period from rainfall.

But before the break later this afternoon, many locations will
receive an additional half of an inch to an inch of rain,
bringing event totals close to 2 inches in parts of the area
before additional rounds of rain arrive later tonight into the
day on Thursday.

With the surface wave pulling east later this afternoon, it will
actually help push the frontal boundary south of the ILN FA for
this evening, although there certainly will not be much of a
drop off in temperatures before the boundary inevitably pivots
back north during the overnight period, yielding a non diurnal
temp trace tonight.

The highs for today will likely be attained later in the
afternoon following the persistent rainfall this morning/early
afternoon. Highs will generally range from the lower 50s in the
north to the lower 60s in the south.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
The front will lay out across Kentucky this evening, far enough
south that much if not all of the forecast area will see a
respite from the rain for a period of time. As low level winds
slowly strengthen later tonight, expect overrunning to develop
and spread back in from the south. Guidance has trended towards
lighter rainfall amounts through the overnight hours.

However rain will increase in intensity on Thursday as stronger
forcing approaches the area. Strengthening low level jet will
move across the region bringing increased moisture transport.
Already very high moisture content will get even higher with
precipitable water 300 to 400 percent of normal. Thus expect
rather efficient rainfall during the day, especially as a
convective line develops ahead of a cold front and pushes into
the area in the afternoon. Instability will be quite limited,
but there is the potential for some thunder. Also if enough
instability gets realized, even just a few hundred J/kg of CAPE,
then an isolated severe weather threat of damaging winds cannot
be ruled out.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A cold front will be moving through the region at the start of the
long term.  Rain will be heavy at times in advance of this feature.
There is some instability with this feature as well and therefore
have thunder mention in the forecast. Precipitation will generally
be in the form of rain, however a very brief period of light snow
will be possible on the back edge of the precipitation. Any snowfall
accumulation is expected to be very light.  Measurable precipitation
will come to an end by Friday morning, however cannot rule out a few
flurries during the day on Friday.

Winds will be gusty in advance of and after the cold front moves
through Thursday night.  The highest wind gusts are expected just
after the cold front.  Went close to the GFS Bufkit momentum
transfer values for wind gusts.  Decent lapse rates and strong low
level flow will lead to the potential for wind gusts of 40 to 45
mph. Some wind gusts over advisory criteria will be possible and
will continue to monitor to see if a wind advisory will be needed in
the future. At this time, will add gusty wind mention into the HWO.
Gusty winds will continue into Friday before tapering off Friday
night.

Saturday and Saturday night will be dry across the region.
Precipitation will return to the area for the Sunday through Tuesday
time period as multiple systems move through the region.
Precipitation will be a mix of rain and snow across the area during
this time.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Rain with embedded thunderstorms will affect the terminals
through the early part of the TAF period. Visibilities and
ceilings will be variable through this time frame generally
between IFR and MVFR. The precipitation will diminish as a weak
cold front moves through around 18Z. After that, expect
visibilities to improve substantially. Ceilings will likely
settle into MVFR although there could be enough breaks in that
deck to allow for some VFR. After 00Z the front will start to
return back north into the region. This will cause ceilings to
fall to IFR at most locations. Additional rain will also develop
which will cause visibilities to drop once again.

OUTLOOK...MVFR/IFR conditions likely Thursday and Thursday
evening. MVFR ceilings may then continue into Friday morning.
Wind gusts up to 30 kt possible Thursday night into Friday
morning.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through Friday morning for OHZ026-034-035-042>046-
     051>056-060>065-070>074-077>082-088.
KY...Flood Watch through Friday morning for KYZ089>100.
IN...Flood Watch through Friday morning for INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...
NEAR TERM...KC
SHORT TERM...
LONG TERM...Novak
AVIATION...
Hazardous weather outlook, Feb 6, 5:08 AM EST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
508 AM EST Wed Feb 6 2019

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-071015-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
508 AM EST Wed Feb 6 2019

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

In addition to the flood threat, there is a small potential for
embedded thunderstorms on Thursday afternoon to produce strong to
damaging wind gusts. Furthermore, in the wake of a cold front, gusty
winds are expected Thursday night through Friday. The strongest wind
gusts will be during the overnight hours Thursday night with wind
gusts of 40 to 45 mph possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 6, 10:53 AM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1053 AM EST WED FEB 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     HEAVY RAIN       5 S OXFORD              39.43N 84.76W
02/06/2019  E1.50 INCH       BUTLER             OH   FIRE DEPT/RESCUE

            STORM TOTAL 1.5 INCHES

&&

ALANR
Local storm report, Feb 6, 12:17 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1217 PM EST WED FEB 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     FLOOD            5 SSE LEBANON           39.36N 84.18W
02/06/2019                   WARREN             OH   EMERGENCY MNGR

            WATER RESCUE FOR VEHICLE STUCK IN PONDING WATER ON STUBBS
            MILL ROAD.

&&

CH

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 9:38 AM ESTAreal Flood WarningILNButler, Hamilton7 hr
Feb 6, 10:16 AM ESTAreal Flood AdvisoryILNBrown, Butler, Clermont, Clinton, Fayette, Greene and 5 more3 hr
Feb 6, 10:28 AM ESTAreal Flood AdvisoryILNAdams, Brown, Highland, Pike, Ross, Scioto3 hr
Feb 6, 10:46 AM ESTAreal Flood AdvisoryILNFairfield, Fayette, Highland, Hocking, Pickaway, Ross3 hr
Feb 6, 11:29 AM ESTAreal Flood AdvisoryILNBrown, Clermont2 hr
Feb 6, 12:00 PM ESTAreal Flood AdvisoryILNClermont, Hamilton3 hr
Feb 6, 12:04 PM ESTAreal Flood AdvisoryILNButler, Hamilton, Montgomery, Preble, Warren3 hr
Feb 6, 12:12 PM ESTRiver Flood WarningILNClermont, Hamilton, Warren9 hr
Feb 6, 12:14 PM ESTRiver Flood WarningILNClermont, Hamilton9 hr
Feb 6, 12:33 PM ESTRiver Flood WarningILNHamilton3 days
Feb 6, 12:46 PM ESTAreal Flood WarningILNAdams, Brown, Highland, Pike, Ross, Scioto21 hr
Feb 6, 1:14 PM ESTAreal Flood AdvisoryILNBrown, Butler, Clermont, Clinton, Fayette, Greene and 5 more4 hr
Feb 6, 1:39 PM ESTAreal Flood AdvisoryILNBrown, Clermont3 hr
Feb 6, 1:47 PM ESTAreal Flood AdvisoryILNFairfield, Fayette, Highland, Hocking, Pickaway, Ross4 hr
Feb 6, 2:50 PM ESTRiver Flood WarningILNPickaway4 days
Feb 6, 3:52 PM ESTRiver Flood WarningILNHocking69 hr
Feb 6, 4:59 PM ESTAreal Flood WarningILNGreene, Warren5 hr
Feb 6, 5:06 PM ESTAreal Flood AdvisoryILNFairfield, Hocking, Pickaway, Ross3 hr
Feb 6, 5:08 PM ESTAreal Flood AdvisoryILNWarren6 hr
Feb 6, 5:19 PM ESTRiver Flood AdvisoryILNDelaware, Franklin3 hr

Nearby

River Flood Warnings in Ohio, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.